Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 78, NWS St. Louis, MO

April 28, 2014Bond County, Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2014, 5:12 PM CDT for Bond County, Fayette County, Montgomery County, Illinois. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2014, 5:12 PM CDT (22:12 UTC)
Expired
Apr 28, 2014, 6:00 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Bond County, IL, Fayette County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 105 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:15 PM CDTHAIL 0.5Hillsboro, ILPEA TO MARBLE SIZE HAIL
Apr 28, 5:15 PM CDTHAIL 0.88Hillsboro, ILDIME TO NICKEL SIZED HAIL WITH SLIGHT ROTATION IN A WALL CLOUD.
Apr 28, 5:20 PM CDTHAIL 0.5Hillsboro, IL
Apr 28, 5:22 PM CDTHAIL 0.881 N Irving, ILPEA TO NICKEL SIZED HAIL.
Apr 28, 5:40 PM CDTHAIL 0.25Nokomis, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 1:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS53 KLSX 282212
SVRLSX
ILC005-051-135-282300-
/O.NEW.KLSX.SV.W.0078.140428T2212Z-140428T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 600 PM CDT

* AT 508 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM RAYMOND TO TAYLOR SPRINGS TO SORENTO...AND MOVING
  EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  NOKOMIS...COFFEEN...WITT...VAN BURENSBURG...RAMSEY...WRIGHTS
  CORNER...IRVING...COALTON...WENONAH...CHAPMAN...FILLMORE...
  OHLMAN...SHAFTER...BINGHAM AND BAYLE CITY.

THIS WARNING INCLUDES LAKE LOU YAEGER AND RAMSEY LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3904 8881 3895 8963 3914 8964 3939 8954
      3939 8953 3936 8952 3935 8914 3922 8913
      3922 8880
TIME...MOT...LOC 2213Z 258DEG 25KT 3932 8944 3916 8950
          3906 8948

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

BRITT
3 follow-up statements
225 
WWUS53 KLSX 282228
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT MON APR 28 2014

ILC005-051-135-282300-
/O.CON.KLSX.SV.W.0078.000000T0000Z-140428T2300Z/
MONTGOMERY IL-FAYETTE IL-BOND IL-
528 PM CDT MON APR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BOND...NORTHERN FAYETTE AND SOUTHERN MONTGOMERY COUNTIES UNTIL 600 PM
CDT...

AT 524 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
WITT...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NOKOMIS...RAMSEY...WRIGHTS CORNER...BINGHAM...COALTON...BAYLE CITY...
WENONAH AND OHLMAN.

THIS WARNING INCLUDES RAMSEY LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3904 8881 3895 8963 3911 8964 3919 8957
      3929 8950 3935 8940 3935 8914 3922 8913
      3922 8880
TIME...MOT...LOC 2228Z 244DEG 35KT 3919 8929

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

BRITT
507 
WWUS53 KLSX 282242
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT MON APR 28 2014

ILC005-051-135-282300-
/O.CON.KLSX.SV.W.0078.000000T0000Z-140428T2300Z/
MONTGOMERY IL-FAYETTE IL-BOND IL-
542 PM CDT MON APR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BOND...NORTHERN FAYETTE AND SOUTHERN MONTGOMERY COUNTIES UNTIL 600 PM
CDT...

AT 540 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NOKOMIS...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
RAMSEY...WRIGHTS CORNER AND OHLMAN.

THIS WARNING INCLUDES RAMSEY LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3904 8881 3895 8963 3911 8964 3919 8957
      3929 8950 3935 8940 3935 8914 3922 8913
      3922 8880
TIME...MOT...LOC 2242Z 245DEG 33KT 3927 8921

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

BRITT
179 
WWUS53 KLSX 282257
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT MON APR 28 2014

ILC005-051-135-282307-
/O.EXP.KLSX.SV.W.0078.000000T0000Z-140428T2300Z/
MONTGOMERY IL-FAYETTE IL-BOND IL-
557 PM CDT MON APR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BOND...NORTHERN
FAYETTE AND SOUTHERN MONTGOMERY COUNTIES WILL EXPIRE AT 600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.

LAT...LON 3904 8881 3895 8963 3911 8964 3919 8957
      3929 8950 3935 8940 3935 8914 3922 8913
      3922 8880
TIME...MOT...LOC 2257Z 245DEG 33KT 3933 8905

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:09 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 28, 3:09 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT Mon Apr 28 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 305 PM CDT Mon Apr 28 2014

The line of severe convection that has formed along the dry line
will continue to move east-northeast through 00Z. Hail to the size
of golf balls, wind gusts to 60 mph, and a few tornadoes will be
possible. This activity will exit the region early this evening as
dry air advects in from the west.

CVKING

.LONG TERM:  (Tuesday through Next Monday)
Issued at 305 PM CDT Mon Apr 28 2014

Atypical weather pattern expected much of this work week as a
stacked/occluded low pressure system currently in Nebraska slowly
pinwheels east-northeast to the western Great Lakes by Thursday
morning. Extensive cloudiness, scattered showers and cool
temperatures for late April, will be the rule through Thursday. Have
stuck pretty close to a consensus blend of model guidance for
temperatures.

Upper flow to become zonal by the end of this coming weekend and
temperatures should gradually warm back up into the 70s for
daytime highs. A quasistationary front will also setup shop across
the CWA, but moisture return will be slow and therefore POPs
remain low at this time in the extended forecast.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 12:05 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT MON APR 28 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1205 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL MISSOURI WITH THE THREAT FOR THUNDERSTORMS
SPREADING EASTWARD ACROSS EASTERN MISSOURI AND INTO WEST CENTRAL
AND SOUTHWEST ILLINOIS. SOME OF THESE STORMS MAY BECOME SEVERE
THROUGH EARLY THIS EVENING...CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Apr 28, 4:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             GRANITE CITY            38.71N  90.13W
04/28/2014  E0.75 INCH       MADISON            IL   TRAINED SPOTTER

            ROTATING WALL CLOUD AT 415 PM FOLLOWED BY PENNEY-SIZED
            HAIL AT 430 PM.

&&

FUCHS
Local storm report, Apr 28, 4:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             MOUNT OLIVE             39.07N  89.73W
04/28/2014  M0.88 INCH       MACOUPIN           IL   TRAINED SPOTTER

&&

KARLZ
Local storm report, Apr 28, 4:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     5 NW GODFREY            39.02N  90.25W
04/28/2014                   JERSEY             IL   TRAINED SPOTTER

            8-INCH DIAMETER TREE DOWN ALONG WITH NUMEROUS 6-7 INCH
            BRANCHES JUST EAST OF DOW.

&&

FUCHS
Local storm report, Apr 28, 4:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             MOUNT OLIVE             39.07N  89.73W
04/28/2014  E1.00 INCH       MACOUPIN           IL   TRAINED SPOTTER

&&

FUCHS
Local storm report, Apr 28, 4:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             EDWARDSVILLE            38.80N  89.97W
04/28/2014  M0.25 INCH       MADISON            IL   STORM CHASER

            NEAR SIU-E

&&

KARLZ
Local storm report, Apr 28, 5:11 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND GST     MOUNT STERLING          39.98N  90.76W
04/28/2014  E50 MPH          BROWN              IL   EMERGENCY MNGR

            PEA SIZED HAIL WITH A 50 MPH WIND GUST.

&&

FUCHS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:08 PM CDTRiver Flood WarningLSXPike8 days
Apr 27, 10:08 PM CDTRiver Flood WarningLSXPike8 days
Apr 27, 10:08 PM CDTRiver Flood WarningLSXCalhoun35 days
Apr 28, 2:22 PM CDTSevere Thunderstorm WarningLSXAdams, Pike38 min
Apr 28, 2:42 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike48 min
Apr 28, 2:58 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike32 min
Apr 28, 3:19 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison41 min
Apr 28, 3:28 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Pike47 min
Apr 28, 3:43 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair47 min
Apr 28, 3:56 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison49 min
Apr 28, 4:17 PM CDTTornado WarningLSXBond, Macoupin, Madison, Montgomery28 min
Apr 28, 4:29 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair31 min
Apr 28, 4:45 PM CDTTornado WarningLSXBond, Macoupin, Madison, Montgomery30 min
Apr 28, 4:50 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery25 min
Apr 28, 5:29 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.